Does Requip (ropinirole) cause weight gain?
Posted: 01 September 2008 05:40 PM   [ Ignore ]
Newbie
Rank
Total Posts:  2
Joined  2008-09-01

Hi - I am new to this website and I am so excited because I feel as there is hope for me to lose the 30 pounds that I have gained.

I am on 30 mgs of wellbutrin and 300 mgs of adderall. I guess my main guestion is, does requip cause weight gain?  I started taking it for my RLS and it is the only thing that works for me. If it does cause weight gain, is there anything else that works for RLS? I think my depression has intensified because of the weight gain.

Profile
 
 
Posted: 01 September 2008 08:37 PM   [ Ignore ]   [ # 1 ]
Administrator
RankRankRankRank
Total Posts:  391
Joined  2004-03-12

Roxane,

No, it does not appear that that the dopamine agonist Requip (ropinirole) causes weight gain—I cannot find any published paper suggesting this.

In fact, it appears, although not common, it might cause weight loss.

See “Less Common” side effects listed at the very bottom of the page on the Mayo Clinic’s website about Requip (ropinirole):

http://www.mayoclinic.com/health/drug-information/DR601465

Image Attachments
requip_weight_loss.jpg
Profile
 
 
Posted: 02 September 2008 06:40 AM   [ Ignore ]   [ # 2 ]
Administrator
RankRankRankRank
Total Posts:  391
Joined  2004-03-12

Roxane,

You might also want to pose your question to Michael Anchors, MD, PhD in the Discussion Forums on his website.

http://www.phenpro.com/

Dr. Anchors discovered Phen-Pro for weight loss which is combining serotonin reuptake inhibitors such as Prozac and Zoloft with phentermine.

Profile
 
 
Posted: 02 September 2008 07:05 AM   [ Ignore ]   [ # 3 ]
Newbie
Rank
Total Posts:  2
Joined  2008-09-01

Larry,
Thanks so much.  I was told many years ago that the only medication that you can gain weight, on is steroids.  I am starting to think that it is really up to us to control what we put in our mouths.  One more thing, does stress play a huge role in weight gain?  And what would be a good medication to take?  I know that we can’t eliminate stress completely out of our lives but there has to be a way to control it (besides buying a baseball bat and knocking everyone in the head LOL). BTW, I am telling all my friends about this forum. It is the best that I have found on weight issues and medication. Thanks!!! 

Roxane

Profile
 
 
Posted: 02 September 2008 07:38 AM   [ Ignore ]   [ # 4 ]
Administrator
RankRankRankRank
Total Posts:  391
Joined  2004-03-12

Roxane,

You’re welcome.

Thank you for your nice comments.

There are many drugs that can cause weight gain.

Yes, it is from overeating, but it is the drugs that cause it.

Articles on dugs that cause weight gain are posted here:

http://fatnews.com/index.php/weblog/C70/

———-

The evidence, although not terribly strong, suggests that stress may cause weight gain.

See here:

http://fatnews.com/index.php/weblog/C226/

———-

Stress may also interfere with sleep which can cause weight gain.

———-

What to do about stress?

Exercise.

For me, eating protein, such as Arby’s roast beef sandwiches, seems to help reduce stress.

By the way, I can eat Arby’s roast beef sandwiches every day and not gain weight. Just avoid the fries, shakes, etc.

The amino acid L-tyrosine may also help.

Tyrosine is the precursor to dopamine, noradrenaline and adrenaline.

Increasing dopamine reduces the stress hormone cortisol.

There is an inverse relationship between the two.

When we become exhausted, dopamine levels fall—the gas tank becomes empty—which signals the body to increase cortisol.

Increasing dopamine has the opposite effect and signals the body to lower the stress hormone cortisol.

If you want to try tyrosine, I would suggest taking it with food to avoid stomach problems

Profile
 
 
Posted: 01 February 2011 10:57 AM   [ Ignore ]   [ # 5 ]
Newbie
Rank
Total Posts:  1
Joined  2011-02-01

http://www.askapatient.com/viewrating.asp?drug=20658&name=REQUIP

Read for yourself.  You bet it does.  I have gained about 40 lbs since I have been on it.
I have dieted and exercised and I just keep gaining.

Read what others have been saying and I believe it because other medications I know don’t cause weight gain do not list weight gain as a side effect, but Requip does.  It fits exactly my weight gain timeline too.

Profile
 
 
Posted: 01 February 2011 11:43 AM   [ Ignore ]   [ # 6 ]
Administrator
RankRankRankRank
Total Posts:  391
Joined  2004-03-12

Sharon,

Thanks for the info.

I see from your link that other people report large weight gain from Requip (ropinirole) as well.

Thanks.

Still no medical journal papers talking about this yet. I just checked again.

Here is something from Jonathan Wright, MD and Alan Gaby, MD who are pioneers in natural medicine.

First, they note that Restless Leg Syndrome can occur in people with varicose veins, and that when they are relieved of the varicose veins, their Restless Leg Syndrome goes away.

Second, Alan Gaby, MD notes that Restless Leg Syndrome is reported in 8% of people with reactive hypoglycemia.

He suggests trying a sugar-free, high-protein diet along with frequent snacking and at least one night-time feeding.

Also of interest, something that they do not mention, is that Broda Barnes, MD, PhD said that hypoglycemia can be solved by taking desiccated thyroid.

I’m not aware that he ever talked about if desiccated thyroid could help with Restless Leg Syndrome, but it seems to me that it would be worth a try if a person has any symptoms of low thyroid function.

Here are the quotes from Jonathan Wright, MD and Alan Gaby, MD.

http://www.naturalpedia.com/restless_legs.html

“Restless legs have also been reported to occur in people with varicose veins (page 440) and to be relieved when the varicose veins are treated.1 What are the symptoms of RLS? RLS is characterized by an almost irresistible urge to move the affected limbs because of unpleasant sensations beneath the skin, which are described as creeping, crawling, itching, aching, tingling, drawing, searing, pulling, or painful (page 338). These symptoms occur primarily in the calf area but may be felt anywhere in the legs or arms.”
- Alan R. Gaby, M.D., Jonathan V. Wright, M.D., Forrest Batz, Pharm.D. Rick Chester, RPh., N.D., DipLAc. George Constantine, R.Ph., Ph.D. Linnea D. Thompson, Pharm.D., N.D., The Natural Pharmacy: Complete A-Z Reference to Natural Treatments for Common Health Conditions

“Dietary changes that may be helpful Preliminary studies of large groups of people with reactive hypoglycemia (page 251) have reported that 8% have restless legs. These symptoms have been reported to improve following dietary modifications designed to regulate blood-sugar levels; 2 changes included a sugar-free, high-protein diet along with frequent snacking and at least one night-time feeding.”

- Alan R. Gaby, M.D., Jonathan V. Wright, M.D., Forrest Batz, Pharm.D. Rick Chester, RPh., N.D., DipLAc. George Constantine, R.Ph., Ph.D. Linnea D. Thompson, Pharm.D., N.D., The Natural Pharmacy: Complete A-Z Reference to Natural Treatments for Common Health Conditions

Profile
 
 
Posted: 02 February 2011 10:20 AM   [ Ignore ]   [ # 7 ]
Administrator
RankRankRankRank
Total Posts:  391
Joined  2004-03-12

Sharon,

The very last sentence of the article linked below notes that:

“Restless Leg Syndrome is related to a magnesium deficiency.”

http://www.ehow.com/about_6742961_magnesium-seizures.html

If it were me, I would certainly give magnesium a try.

If I remember correctly, Ward Dean, MD wrote that one of the world’s leading magnesium researchers said that we need about 550 mg per day even though the RDA is only 350 mg.

Surveys also show that a majority of Americans do not even get the RDA of magnesium.

Some doctors using natural treatments say they give patients up to 1000 mg per day.

In a speech at a conference, one doctor said that magnesium glycinate is the best absorbed.

However, magnesium glycinate is only 15% magnesium, so in order to get 600 mg of magnesium, you’d need to take 4000 mg of magnesium glycinate (4000 mg x 15% = 600 mg of magnesium).

Beyond a Century has it in powder form here:

http://www.easycart.net/BeyondACenturyInc.//Minerals.html#3110

I have nothing to do with Beyond a Century, but have bought stuff from them for 25 years.

It is owned by a father and son—Warren and Eric.

Another place that sells the powder is PureBulk.com here:

http://purebulk.com/magnesium-glycinate-18

I have bought things from them a few times and have talked to the owner on the phone who seems to be very nice, straightforward and helpful.

Profile
 
 
Posted: 22 March 2011 04:58 PM   [ Ignore ]   [ # 8 ]
Newbie
Rank
Total Posts:  3
Joined  2011-03-22

I think that doesn’t affect you at all

Profile
 
 
Posted: 20 April 2011 08:46 PM   [ Ignore ]   [ # 9 ]
Newbie
Rank
Total Posts:  1
Joined  2011-04-15

Thank you very much to share, I really like these. Hope to see you post more!

Profile